A Case Report of Severe Theophylline Poisoning: Management and Review of Literature

*Corresponding author: Zariel J. Sim*, Ian Z. Hong and Ponampalam R

Abstract

Background
Theophylline poisoning leads to multisystem toxicity. Management of theophylline overdose is focused on stabilizing cardiovascular manifestations of arrhythmia and hypotension, correcting metabolic derangements, aborting seizures and removing the drug from the system. We present a case of refractory seizures and haemodynamic instability from theophylline poisoning and reviewed
the literature to update the management of severe theophylline overdose.
Case Presentation
A 73-year-old Chinese gentleman presenting with chills and rigor was admitted for management of sepsis. While admitted suffered seizures which were refractory to benzodiazepine and anti-epileptic drugs. Based on his previous admission for theophylline overdose, serum levels were done confirming severe theophylline poisoning. He was resuscitated and subsequently started on haemodialysis following which seizures were eventually aborted when theophylline levels were successfully reduced.
Conclusion
Severe theophylline poisoning should be identified early and appropriate treatment initiated promptly. In the management of refractory hypotension, methylene blue and venoarterial-extracorporeal membrane oxygenation are reasonable rescue therapies to consider. Multi-dose activated charcoal and extracorporeal treatments for elimination of drugs should be administered in severe theophylline poisoning.
Keywords
Theophylline poisoning; Theophylline-associated seizures; Haemodialysis; Case report; Methylene blue; Venoarterial-extracorporeal membrane oxygenation; Multi-dose activated charcoal.